Jump to content

Three years post-Whipple - issues/ideas


OldShep
 Share

Recommended Posts

It is now just over 3 years since my wife had her Whipple and approx 2.5 years since her 6 month course of chemo (Gemcitabine) ended.


By the medics standards she is doing really well (she breezed through the op, surgery healed with no complications, chemo was no fun but tolerated OK and latest blood tests were good, she is slowly putting on weight) and they have her down as one of their successes.


Obviously we are very thankful for symptoms that allowed early detection which meant her cancer was operable, and for the medical team who have provided treatment.

Also I hope this provides some encouragement for those just starting out on this unwelcome journey, people do survive.


Our problem is that she is having to deal with unrelenting side effects of the treatment and despite seeing all sorts of medics over the past 2 years (who say her problems are unusual) we are making no progress in resolving them, and the novelty has now worn off!


So, apparently having exhausted the available medical knowledge (which seems to be thin on the ground when it comes to life after Whipple) and Googling until I'm Goggle-eyed, we are turning to the people who know best, the Whipple survivors out there, in the hope that we can compare notes and get some new ideas to address her problems.


She has the aches, pains, tightness, numbness that you would expect after such massive surgery but those are not a problem. Her issues, in order of importance to her, are as follows:


Hair - she lost a bit throughout chemo but instead of it regrowing a few months after the chemo finished it continues to slowly get thinner with no signs of regrowth. Blood tests showed that some hair related vits & minerals - esp Ferritin - were low so we've gradually restored these with supplements and diet changes. Also tried everything on the market with the exception of Regain to no avail. Anybody else have this problem?


Bowel issues - daily toilet issues, stomache ache (and bloating, which started two years after surgery). Medics advice is to "Tinker with your Creon" and we have tinkered for England but dose seems to make little if any difference and there is no apparent correlation between what she eats and what happens in the bathroom, despite keeping a comprehensive log of food/meds/etc. The only vague links are to the amount of fat in her meals and I am beginning to suspect lactose issues.

Any ideas?


Sensitive skin - she bruises very easily now and has developed a form of eczema which responds to steroid cream but recurs within a week or two. Is this due to chemo?


She also has surgery-induced diabetes but we are managing this without medication by sticking to a low carb diet.


I'm assuming there are others in a similar position and would love to compare notes.


All advice/views welcome.

Thanks in advance.

Link to comment
Share on other sites

Hi Old Shep. First, wonderful that your wife has done so well. I am hoping that somebody on here will be able to help, otherwise phone the nurses (probably after Easter now) and perhaps they will be able to guide you. Good luck!

Link to comment
Share on other sites

Hi Old Shep,

Welcome to the forum, sorry I can't help either, but agree with Didge, phone or email the nurses they are really amazing and so approachable, I am sure they will be able to help, take care sandrax

Link to comment
Share on other sites

  • 9 months later...

Hi

I am new to this forum so realise this thread is old and you may well have answers to your questions re post whipples ... I had a full whipples at age 13 for a large tumour on the head of my pancreas ... I am now nearly 40 and have recently been suffering with a few problems and in my despair of the doctors lack of knowledge have come to this forum to glean nuggets of info as re asssurance !! I am type one diabetic in the last 8 years and now inject it has been a rollercoaster to say the least ! I too struggle with constantly low ferritin and have recently received cosmofer / iron infusions . My hair has thinned at the time. I had raised alt liver and not really sure why this happened but thankfully has returned to normal now : ) I suffer with horrendous reflux which I have recently been under investigation as not sure if it is bile as tending to bring it up at night :( hoping my experiences may help someone as I do find it hard to deal with on a daily basis as so many chronic issues going on at once ! Thanks Esther

Link to comment
Share on other sites

Hello Esther


Welcome and thank you for posting on the forum. I'm sure your story will

Help a lot of people. 27 years post whips is amazing but I'm horrified that you were diagnosed at such a young age. I personally can't help you as I have no experience of whipples but I'm sure you will get a lot of support on this forum. You may want to start your own thread though, it will be easier for fellow members to follow your story x

Link to comment
Share on other sites

Niacin drops are great for thinning hair...my mum had these after she had been very poorly and lost a lot of her hair (not cancer related) and it came on lovely and thick.


Wow...27 years post whipples...amazing!


Vx

Link to comment
Share on other sites

Hi Esther,


I'm really sorry to hear that you have so many chronic health issues going on and I hope that your medical team find some answers. I'm wondering if you've come across the facebook group "Whipple Surgery Survivor Group"? If you don't get any answers on this forum you might try asking there, as some of their members are 10+ year survivors. I'm afraid I can't help you as my husband is scarcely one year out from his Whipple and is currently very well.


I hope you don't mind my asking but was your tumour adenocarcinoma or something less malignant?


Wishing you all the best

W&M xx

Link to comment
Share on other sites

  • 2 weeks later...

Wow, what a success story! Such a pity that your wife has these draining side effects.


I don't have any experience with whipples but would agree with the Niacin for the hair and I know a couple of friends who have had very good results with coal tar soap for the skin irritations.


Good luck to you both M x

Link to comment
Share on other sites

  • 1 month later...

Just revisited the forum as we are still trying to resolve post-Whipple issues - thanks for replies and ideas.


It is now just over 4 years since my wife's Whipple op. and she is in pretty much the same position as she was when I posted 18 months ago.

The problem is that the novelty has well and truly worn off now - both physically and emotionally she is being ground down by the in-your-face nature of what she has to cope with on a daily basis.


Anyway, still looking for solutions........


Just been advised by a new Gastro Consultant to try Linseeds for bloating (tough little devils, even bought a grinder to break them up) but they had a very negative effect on her stomach ache and bowel movements, so we can cross those off the very long list of things to try. Should have known better really as previous experience has shown us that more roughage is bad..........

Consultant has also ordered a raft of micro-nutrient blood tests to see if we can get to the bottom of the hair issue and a "breath test" to see if she has bacterial overgrowth.


One thing we haven't tried is an alternative to Creon - any experiences anyone?

Is it possible that the Creon doesn't agree with her?


All comments welcome.


Best wishes to anybody affected by this nasty disease.


Thanks.

Link to comment
Share on other sites

Maybe give the nurses a call to see if there's an alternative to creon...I've not heard of anything, but Nige didn't really have a problem with it.


Peppermint is very good for digestive issues...might be worth a try if you haven't already.


Good luck.


Vx

Link to comment
Share on other sites

Hi Veema,

Thanks for the response.

Will give the nurses a ring as you suggest.

Tried peppermint, ginge, camomile, fennel herb teas reputed to aid digestion but no effect so far.

Someone suggested charcoal for bloating so we'll give that a go.

Martin

Link to comment
Share on other sites

Hello Martin,


Is your wife taking any other medication ? I think I read somewhere that activated charcoal can prevent you from absorbing medicines. I may have dreamed it, but perhaps best to mention it to our nurses when you speak to them about Creons, just in case.


Best wishes,

Mo

Link to comment
Share on other sites

Hi Martin,


Do speak to the nurses and check how much creon your wife should take. We have found many times on here that dieticians and doctors under prescribe. My husband was prescribed only a fraction of what he needed...


M xx

Link to comment
Share on other sites

  • 2 weeks later...
  • 2 weeks later...

You might like to try different gut bacteria (probiotics). Ask at your pharmacy, try one type for 4 weeks, if it doesn't work switch to a different one for 4 weeks. etc etc. Good luck!

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue. By using our forums you agree to our Terms of Use and Privacy Policy.